Alert archive / Iowa / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 71, NWS Des Moines, IA

May 19, 2022Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 19, 2022, 11:54 AM CDT for Worth County, Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 11:54 AM CDT (16:54 UTC)
Expired
May 19, 2022, 12:27 PM CDT
In force
33 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Damage threat
Considerable
Hail
2.0 in
Wind
60.0 mph

County Worth County, IA

The radar

The Minneapolis radar (KMPX), 158 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:56 AM CDTHAIL 1.758 Ne Lake Mills, IASPOTTER REPORT VIA PHONE CALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1537 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

011 
WUUS53 KDMX 191654
SVRDMX
IAC195-191745-
/O.NEW.KDMX.SV.W.0071.220519T1654Z-220519T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1154 AM CDT Thu May 19 2022

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Northern Worth County in north central Iowa...

* Until 1245 PM CDT.

* At 1153 AM CDT, a severe thunderstorm was located near Emmons, or 7
  miles west of Northwood, moving east at 30 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Northwood, Emmons and Northwood Municipal. 

This includes Interstate 35 between mile markers 214 and 218.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive 
hail capable of producing significant damage. People outside should 
move to shelter inside a strong building,  and stay away from 
windows.

&&

LAT...LON 4342 9303 4342 9349 4350 9350 4350 9302
TIME...MOT...LOC 1653Z 268DEG 28KT 4346 9337 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fowle
3 follow-up statements
865 
WWUS53 KDMX 191707
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1207 PM CDT Thu May 19 2022

IAC195-191745-
/O.CON.KDMX.SV.W.0071.000000T0000Z-220519T1745Z/
Worth IA-
1207 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN WORTH COUNTY...

At 1206 PM CDT, a severe thunderstorm was located over Northwood,
moving east at 30 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Trained weather spotters. At 1150 am, golfball hail was 
         reported 8 miles northeast of Lake Mills. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Northwood and Northwood Municipal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4342 9303 4342 9333 4350 9334 4350 9302
TIME...MOT...LOC 1706Z 268DEG 28KT 4346 9323 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fowle
776 
WWUS53 KDMX 191719
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1219 PM CDT Thu May 19 2022

IAC195-191745-
/O.CON.KDMX.SV.W.0071.000000T0000Z-220519T1745Z/
Worth IA-
1219 PM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTHEASTERN WORTH COUNTY...

At 1218 PM CDT, a severe thunderstorm was located near Northwood,
moving east at 30 mph.

HAZARD...Tennis ball size hail.

SOURCE...Trained weather spotters. Public reported tennis ball sized 
         hail near Glenville, Minnesota earlier. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe thunderstorm will remain over mainly rural areas of
northeastern Worth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large damaging hail. SEEK SHELTER NOW inside 
a sturdy structure and stay away from windows.

&&

LAT...LON 4342 9303 4342 9316 4350 9317 4350 9302
TIME...MOT...LOC 1718Z 268DEG 28KT 4346 9310 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Fowle
195 
WWUS53 KDMX 191727
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
1227 PM CDT Thu May 19 2022

IAC195-191737-
/O.CAN.KDMX.SV.W.0071.000000T0000Z-220519T1745Z/
Worth IA-
1227 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WORTH COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4342 9303 4342 9316 4350 9317 4350 9302
TIME...MOT...LOC 1724Z 268DEG 28KT 4346 9300 

$$

Fowle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 6:19 AM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 19, 6:19 AM CDT, 5 hours 35 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
619 AM CDT Thu May 19 2022

...Updated for the 12z Aviation Discussion...

.SHORT TERM.../Today through Friday/
Issued at 240 AM CDT Thu May 19 2022

Forecast Impacts for the week:

...Very warm/breezy...severe thunderstorms later today/tonight
...Much cooler over the weekend - H500 cool trough/showers
...Slow warming into early next week

Confidence Short Term: Medium

Main challenge for the next 24 hours will be the extent and severity
of the convection from the late afternoon into the evening hours.
Still some uncertainties moving forward, though focus for stronger
convection in the afternoon to early evening with all modes possible
over the north. Ahead of the anticipated later day stronger storms,
today will be very warm with a few lingering showers north. Already
return flow aloft is resulting in isentropic forcing and weak lift
as a ripple slides southeast/east over the region at 06z over the
north. A few showers and isolated lightning strikes have been noted
over northern Iowa. Yesterdays weak ridge of high pressure will give
way to a developing trough of low pressure through the afternoon
hours with a rapid change in pattern over Iowa and the Northern
Plains. As a wave over eastern Colorado now begins to lift
northeast, it will slowly phase with a trough now crossing the
Northern Rockies in the coming few days. Increasing southerly winds
and stronger warm air advection today will also bring large pool of
H850 moisture north into Iowa this afternoon and evening, feeding
convection that is expected to break out mainly along and near the
retreating warm front into the afternoon. The past few days have
shown the front would be already in southern Minnesota this
afternoon. This mornings Euro/GFS hint that the boundary may just be
entering southern Minnesota by 00z. This would result in some late
afternoon storms to get going in northern Iowa around 20z in the
frontal zone, then developing back southwest while lifting northeast
into the evening. This would be the best opportunity for storms to
become sfc based as bulk shear, CAPE and with directional shear and
low level helicity along the boundary would greatly aid in storm
organization and tornado potential in that corridor. The area in
question is mostly along and north of the US20 with lesser chances
for more isolated convection south of there to the US30 through
about 01z. Today will be very warm. H850 temperatures again rise to
18 to 20C by 00z, and with decent mixing upper 80s to around 90F
will be met for highs today. The new SWODY1 reflects the bulk of
these changes with an enhanced risk for some tornados as well. This
evening, the northern Iowa storms will likely begin to expand
northeast and southwest along the approaching cold front. A change
in the handling of the warm air advection at H700 shows that the
thermal cap at H700 earlier forecast is not as pronounced until 12z
and only over the southeast corner of our forecast area from around OTM
southwest toward LWD. The net result is for a better chance for some
stronger storms to ride back southwest along the boundary as the
evening progresses. By this time the storms should begin to become
more elevated after 02z with bulk shear generally trailing the front
and CAPE southeast of the boundary. From this point on, some hail, wind
and heavy rainfall would accompany the line as it moves southeast
and slowly weakens during the overnight hours. Current GFS PWAT
forecast along the boundary from 03z and later shows an expanding
area of 1.5 to 1.75+ PWAT in an area of warm cloud depth of 11.5
kft through the overnight. Despite the favorable conditions for
heavy rainfall, storm motions may be quicker tonight to prevent
extreme rainfall amounts in most areas but still may see some
rainfall amounts in excess of 2 to 4 inches after the storms
become more elevated. This would be more likely near the US20
corridor into northeast Iowa in the mid to late evening. Farther
south into central Iowa, up to 1 to 2 inch totals might occur with
some of the heavier storms into the overnight hours. Much cooler
air will follow the front into Friday morning with lows in the
lower 50s northwest to the mid 60s in the southeast. Highs Friday
in the wake of the storms will be held to the upper 60s in the
northwest to the mid 70s in the southeast.

&&

.LONG TERM.../Friday Night through Wednesday/
Issued at 240 AM CDT Thu May 19 2022

Confidence: Medium

The front is anticipated to move just south/southeast of Iowa by
Friday evening and then stall over Missouri into early Saturday as
another wave in the Southern Plains enhances return flow across the
boundary in the south. This will increase showers back over our area
for Saturday. With clouds, showers and H850 temperatures only in the
0C northwest to 7C southeast range, look for highs only in the 40s
northwest to the mid 50s in the southeast. By Saturday afternoon,
the trough will move to the east and clouds will slowly depart
leaving the late evening and overnight generally clear. Lows will
drop to the 30s west/northwest with lower 40s in the south. Much of
the area will be ripe for a frost and some headlines may be needed.
Sunday shows some recovery with sunshine, but rather cool for later
in May. H850 temperatures range from 2C northeast to 4C southwest by
00z Monday. Highs will range from the 50s to the 60s. Monday will be
another transition day with an increase in clouds and a chance for
some showers late in the day. As an inverted trough pokes north into
the region, showers will continue overnight into Tuesday.
Temperatures are not likely to change much with little warming into
the region. Lows remain in the 40s Monday night with highs in the
60s for Tuesday. More showers continue Tuesday night and early
Wednesday with highs again in the 60s for Wednesday.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 619 AM CDT Thu May 19 2022

Early morning push of warm air creating scattered showers/iso
storms in northern Iowa. Mixing increases stronger wind gusts
aft 15z through 00z with some LLWS aft 00z. Main concern will be
convection aft 21z north MCW building south through 12z. Most of
forecast uses VCTS with categorical emphasis on periods more
likely to see more vigorous convection which may include hail and
damaging winds. Next two discussions/packages should address in
detail. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, May 19, 3:37 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
337 AM CDT Thu May 19 2022

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-200845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
337 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are possible late this afternoon
into the overnight hours. At this time the main hazards are large
hail and damaging winds, but a few tornadoes are also a possible.
Severe risk is greatest across portions of central and northern
Iowa.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today.

CURTIS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:09 AM CDTSevere Thunderstorm WarningDMXWinnebago, Worth51 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.